Elderly Diabetes Patients on Insulin Most Vulnerable to Low-Blood-Sugar Trouble

HealthDay + More

MONDAY, March 10, 2014 (HealthDay News) -- A new look at diabetes patients in the United States who use insulin and wind up in the emergency room with low blood sugar shows the dangerous scenario is more than twice as likely to happen to those over 80 years old.

Not only that, elderly diabetes patients are five times more likely to be hospitalized than younger patients as a result of the low-blood-sugar episode, the study found.

"Managing insulin can be a complex endeavor," said study author Dr. Andrew Geller, a medical officer at the U.S. Centers for Disease Control and Prevention. "We knew it would cause a lot of emergency-department visits for adverse events, but we didn't expect the full severity of these events. Almost two-thirds involved things like passing out and seizures."

In an editorial accompanying the study, Dr. Sei Lee stressed that the problem of low blood sugar -- also called hypoglycemia -- in the older population is serious.

"Hypoglycemia is more prevalent in older adults, but we don't have strong data to say why this is happening," said Lee, an associate professor in the division of geriatrics at the University of California, San Francisco. "For those seniors living independently, vision gets worse with increasing age, and arthritis and fine motor control may [make] injecting insulin more difficult.

"For those with [mental] impairment, they may have difficulty verbalizing to their caregivers that something is wrong when they have hypoglycemia symptoms," Lee said.

Insulin is a naturally occurring hormone that helps the body's cells turn sugar from food into energy. People with type 1 diabetes produce little or no insulin, and must take insulin injections or receive insulin through a pump and a tiny tube placed under the skin, according to the CDC.

People with type 2 diabetes still produce insulin, but it isn't used efficiently by the body's cells. Many people with type 2 diabetes also take at least some replacement insulin, the CDC said.

It is a tricky balancing act, however, Geller said. People who use insulin have to closely match their insulin dose to how much food they're eating, as well as their physical activity and other factors during the day.

Too little insulin, and blood sugar levels run too high. Over time, high blood sugar levels put people at risk of serious complications, such as heart disease, kidney disease and eye problems, according to the CDC.

Too much insulin can also be dangerous, causing low blood sugar levels. Mild low blood sugar can cause symptoms such as irritability, hunger, shakiness and sweating, according to the JDRF (formerly the Juvenile Diabetes Research Foundation). As low blood sugar progresses, it can cause people to faint and have seizures. Severe low blood sugar can even result in death.

Treating low blood sugar levels is usually simple, however. Juice, soda, sugary candy, saltines and other simple carbohydrates can raise blood sugar levels quickly.

The problem is that some people's bodies stop alerting them to impending low blood sugar (called hypoglycemia unawareness), or a dangerous drop in low blood sugar can occur while someone is sleeping. Another problem is that once someone's blood sugar is low, they may not be able to treat themselves. When the blood sugar is low, the brain doesn't get the fuel it needs to operate properly, and this causes confusion and other odd behaviors.

For people with severe low blood sugar, an injectable hormone called glucagon can be given.

During the past 10 years, the number of people who are treated with insulin for either type of diabetes has risen by 50 percent, according to background information included in the study.

To measure what effect the increasing use of insulin has had on the number of serious low-blood-sugar events, Geller and his colleagues reviewed national data on emergency room cases and insulin use.